Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 45, NWS Nashville, TN

May 5, 1999Giles County, Hickman County, Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 5, 1999, 9:58 PM CDT for Giles County, Hickman County, Maury County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1999, 9:58 PM CDT (02:58 UTC)
Expired
May 6, 1999, 4:00 AM CDT
In force
6 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Giles County, TN, Hickman County, TN, Maury County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 060259
FFWBNA
TNC005-021-037-039-043-055-081-083-085-099-101-117-119-125-135-
147-149-161-165-181-187-189-060900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
958 PM CDT WED MAY 5 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN WESTERN TENNESSEE
  CHEATHAM COUNTY IN MIDDLE TENNESSEE
  DAVIDSON COUNTY IN MIDDLE TENNESSEE
  DECATUR COUNTY IN WESTERN TENNESSEE
  DICKSON COUNTY IN MIDDLE TENNESSEE
  GILES COUNTY IN MIDDLE TENNESSEE
  HICKMAN COUNTY IN MIDDLE TENNESSEE
  HOUSTON COUNTY IN MIDDLE TENNESSEE
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE
  LAWRENCE COUNTY IN MIDDLE TENNESSEE
  LEWIS COUNTY IN MIDDLE TENNESSEE
  MARSHALL COUNTY IN MIDDLE TENNESSEE
  MAURY COUNTY IN MIDDLE TENNESSEE
  MONTGOMERY COUNTY IN MIDDLE TENNESSEE
  PERRY COUNTY IN MIDDLE TENNESSEE
  ROBERTSON COUNTY IN MIDDLE TENNESSEE
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE
  STEWART COUNTY IN MIDDLE TENNESSEE
  SUMNER COUNTY IN MIDDLE TENNESSEE
  WAYNE COUNTY IN MIDDLE TENNESSEE
  WILLIAMSON COUNTY IN MIDDLE TENNESSEE
  WILSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 400 AM CDT

* AT 953 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM SPRINGFIELD
  TO NASHVILLE TO COULMBIA TO LAWRENCEBURG... MOVING NORTHEAST AT
  50 MPH.

* A LINE OF THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL OF AROUND 2
  INCHES OF RAIN ACROSS A LARGE PORTION OF WESTERN TENNESSEE.
  BEHIND THIS LINE IS A LARGE AREA OF MODERATE TO HEAVY RAINFALL.
  THIS RAIN WILL LIKELY PRODUCE FLASH FLOODING ACROSS MUCH OF
  WESTERN TENNESSEE.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER
COVERS THE ROADWAY. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

SD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:40 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 5, 8:40 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
840 PM CDT WED MAY 5 1999

THUNDERSTORMS W/ ACCOMPANYING WARNINGS KEEPING US BUSY TONITE.
BACK EDGE OF CURRENT ACTIVITY MAY SHUT OFF PRECIP A LITTLE EARLIER
THAN EXPECTED...WILL KEEP AN EYE ON.

FOR NOW...SEE NO NEED TO UPDATE CURRENT ZONE PACKAGE.

MAG

In the hours before

Local storm report, May 5, 8:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

324 PM                               TN   FEW TREES DOWN ACROSS
05/05/99   HOUSTON                        EASTERN HOUSTON COUNTY
                                          REPORTED BY LAW ENFORCEMENT

645 PM     CUMBERLAND CITY           TN   TORNADO ON HIGHWAY 149
05/05/99   STEWART                        REPORTED BY LAW ENFORCMENT

658 PM                               TN   TORNADO ALONG HIGHWAY 149
05/05/99   MONTGOMERY                     SOUTHWEST OF CLARKSVILLE
                                          REPORTED BY SPOTTER

812 PM     BUFFALO                   TN   TORNADO REPORTED BY FIRE
05/05/99   HUMPHREYS                      DEPARTMENT

820 PM     CLIFTON                   TN   TREES AND POWER LINES DOWN
05/05/99   WAYNE                          REPORTED BY SPOTTER

821 PM     LINDEN                    TN   TREES DOWN...CHURCHES AND
05/05/99   PERRY                          HOMES DAMAGED REPORTED
                                          BY LAW ENFORCEMENT

830 PM     COLLINWOOD                TN   TREES DOWN REPORTED BY
05/05/99   WAYNE                          SPOTTER

847 PM     LAWRENCEBURG 6 W          TN   QUARTER-SIZE HAIL REPORTED
05/05/99   LAWRENCE                       BY SPOTTER

08
Local storm report, May 5, 8:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO REMOVE HOUSTON COUNTY ENTRY
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     CUMBERLAND CITY           TN   TORNADO ON HIGHWAY 149
05/05/99   STEWART                        REPORTED BY LAW ENFORCMENT

658 PM                               TN   TORNADO ALONG HIGHWAY 149
05/05/99   MONTGOMERY                     SOUTHWEST OF CLARKSVILLE
                                          REPORTED BY SPOTTER

812 PM     BUFFALO                   TN   TORNADO REPORTED BY FIRE
05/05/99   HUMPHREYS                      DEPARTMENT

820 PM     CLIFTON                   TN   TREES AND POWER LINES DOWN
05/05/99   WAYNE                          REPORTED BY SPOTTER

821 PM     LINDEN                    TN   TREES DOWN...CHURCHES AND
05/05/99   PERRY                          HOMES DAMAGED REPORTED
                                          BY LAW ENFORCEMENT

830 PM     COLLINWOOD                TN   TREES DOWN REPORTED BY
05/05/99   WAYNE                          SPOTTER

847 PM     LAWRENCEBURG 6 W          TN   QUARTER-SIZE HAIL REPORTED
05/05/99   LAWRENCE                       BY SPOTTER

08
Local storm report, May 5, 9:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
904 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

324 AM                               TN   FEW TREES DOWN IN EASTERN
05/05/99   HOUSTON                        HOUSTON COUNTY REPORTED
                                          BY LAW ENFORCEMENT

08
Local storm report, May 5, 9:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

854 PM                               TN   TREES AND POWER LINES
05/05/99   LAWRENCE                       DOWN 1 S OF HWY 241/HWY
                                          64 INTERSECTION
                                          REPORTED BY SPOTTER

08
Local storm report, May 5, 9:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

910 PM     DICKSON                 TN     TREES DOWN AND TRAILER
05/05/99   DICKSON                        HOME SPLIT IN HALF
                                          REPORTED BY EMA

08
Local storm report, May 5, 9:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
954 PM CDT WED MAY 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

917 PM     FAIRVIEW                TN     SMALL TREES ACROSS ROAD
05/05/99   WILLIAMSON                     REPORTED BY SPOTTER

929 PM     LEWISBURG               TN     DIME-SIZE HAIL
05/05/99   MARSHALL                       REPORTED BY EMA

934 PM     ASHLAND CITY            TN     60 MPH WIND GUST
05/05/99   CHEATHAM                       REPORTED BY SPOTTER

934 PM     BELLEVIEW               TN     60 MPH WIND GUST
05/05/99   DAVIDSON                       REPORTED BY SPOTTER

935 PM     BELLEVIEW               TN     70 MPH WIND GUST
05/05/99   DAVIDSON                       REPORTED BY SPOTTER

937 PM     NASHVILLE               TN     TORNADO 2 W OF DOWNTOWN
05/05/99   DAVIDSON                       NASHVILLE REPORTED BY
                                          LAW ENFORCEMENT

945 PM                             TN     WIDESPREAD TREES DOWN
05/05/99   DAVIDSON                       ACROSS WESTERN DAVIDSON
                                          COUNTY REPORTED BY EMA

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:52 PM CDTTornado WarningOHXDecatur, Perry63 min
May 5, 8:14 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 5, 8:20 PM CDTTornado WarningOHXBenton, Humphreys50 min
May 5, 8:36 PM CDTSevere Thunderstorm WarningOHXLawrence49 min
May 5, 8:39 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis46 min
May 5, 8:56 PM CDTSevere Thunderstorm WarningOHXGiles, Maury59 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXDickson, Williamson57 min
May 5, 9:08 PM CDTSevere Thunderstorm WarningOHXHouston57 min
May 5, 9:19 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson56 min
May 5, 9:24 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford46 min
May 5, 9:40 PM CDTTornado WarningOHXDavidson30 min
May 5, 9:46 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson49 min
May 5, 9:58 PM CDTFlash Flood WarningOHXBenton, Decatur, Houston, Humphreys, Perry, Stewart6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson, Montgomery, Robertson, Williamson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXMarshall, Rutherford, Wilson6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXLawrence, Lewis, Wayne6 hr
May 5, 9:58 PM CDTFlash Flood WarningOHXSumner6 hr
May 5, 10:05 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee50 min
May 5, 10:07 PM CDTTornado WarningOHXSumner48 min
May 5, 10:21 PM CDTTornado WarningOHXMacon, Trousdale49 min
May 5, 10:25 PM CDTTornado WarningOHXDeKalb, Warren50 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXClay, Jackson46 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningOHXSmith46 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White49 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningOHXVan Buren49 min
May 5, 10:50 PM CDTTornado WarningOHXPutnam, White50 min
May 5, 11:07 PM CDTTornado WarningOHXFentress, Overton63 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXCumberland46 min
May 5, 11:14 PM CDTSevere Thunderstorm WarningOHXPickett46 min
May 5, 11:57 PM CDTFlash Flood WarningOHXFranklin, Grundy4 hr
May 6, 4:05 AM CDTFlash Flood WarningOHXFranklin, Grundy3 hr

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.